Alert archive / California / Winter Storm Watches in 2021

Winter Storm Watch 5, NWS Sacramento, CA

March 16, 2021

NWS Sacramento, CA issued this winter storm watch at Mar 16, 2021, 1:34 PM PDT. It took effect at Mar 18, 2021, 6:00 AM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 16, 2021, 1:34 PM PDT (20:34 UTC)
In effect from
Mar 18, 2021, 6:00 AM PDT
Expired
Mar 17, 2021, 2:00 PM PDT
In force
Issued by
NWS Sacramento, CA

The text

As transmitted.

432 
WWUS46 KSTO 162034
WSWSTO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sacramento CA
134 PM PDT Tue Mar 16 2021

...Snow returns to the Sierra Thursday and Friday...

.A pacific storm will bring periods of heavy snow to the Sierra
Nevada Thursday and continuing into Friday evening. Travel delays
and chain controls will impact mountain travel. 

CAZ068-171400-
/O.NEW.KSTO.WS.A.0005.210318T1300Z-210320T0700Z/
Western Plumas County/Lassen Park-
134 PM PDT Tue Mar 16 2021

...WINTER STORM WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
FRIDAY EVENING ABOVE 4500 FEET...

* WHAT...Periods of heavy snow. Plan on difficult travel
  conditions. Total snow accumulations of 6 to 12 inches, locally
  higher over Lassen peak.

* WHERE...Western Plumas County/Lassen Park.

* WHEN...From Thursday morning through Friday evening.

* WINDS...Southwesterly wind gusts in excess of 50 mph over the 
  peaks. 

* ADDITIONAL DETAILS...Snow levels Thursday begining around 4500
  to 5500 feet lowering to 3500 to 4500 feet Friday. Significant 
  reductions in visibility are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

$$

CAZ069-171400-
/O.NEW.KSTO.WS.A.0005.210318T1900Z-210320T0700Z/
West Slope Northern Sierra Nevada-
134 PM PDT Tue Mar 16 2021

...WINTER STORM WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
FRIDAY EVENING ABOVE 5000 FEET...

* WHAT...Heavy snow possible. Plan on difficult travel conditions.
  Total snow accumulations of 6 to 12 inches, with localized 
  amounts up to 15 inches, are possible.

* WHERE...West Slope Northern Sierra Nevada.

* WHEN...From Thursday afternoon through Friday evening.

* WINDS...Southwesterly wind gusts in excess of 50 mph over the 
  peaks. 

* ADDITIONAL DETAILS...Snow levels Thursday begining around 5000
  to 6000 feet lowering to 4000 to 5000 feet Friday. Significant
  reductions in visibility are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

$$
2 follow-up statements
566 
WWUS46 KSTO 170915
WSWSTO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sacramento CA
215 AM PDT Wed Mar 17 2021

...Snow returns to the Sierra Thursday and Friday...

.A pacific storm will bring periods of heavy snow to the Sierra
Nevada Thursday and continuing into Friday evening. Travel delays
and chain controls will impact mountain travel.

CAZ068-172300-
/O.CON.KSTO.WS.A.0005.210318T1300Z-210320T0700Z/
Western Plumas County/Lassen Park-
215 AM PDT Wed Mar 17 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM THURSDAY MORNING
THROUGH FRIDAY EVENING ABOVE 4500 FEET...

* WHAT...Heavy snow possible. Plan on difficult travel conditions.
  Total snow accumulations of 6 to 12 inches, with localized
  amounts up to 2 feet, are possible.

* WHERE...Western Plumas County/Lassen Park.

* WHEN...From Thursday morning through Friday evening.

* WINDS...Southwesterly wind gusts in excess of 40 mph over the 
  peaks.

* ADDITIONAL DETAILS...Snow levels Thursday begining around 4500  
  to 5500 feet lowering to 3000 to 4000 feet Friday. Significant 
  reductions in visibility are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

$$

CAZ069-172300-
/O.CON.KSTO.WS.A.0005.210318T1900Z-210320T0700Z/
West Slope Northern Sierra Nevada-
215 AM PDT Wed Mar 17 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON
THROUGH FRIDAY EVENING ABOVE 5000 FEET...

* WHAT...Heavy snow possible. Plan on difficult travel 
  conditions. Total snow accumulations of 6 to 12 inches, with 
  localized amounts up to 18 inches, are possible.

* WHERE...West Slope Northern Sierra Nevada.

* WHEN...From Thursday afternoon through Friday evening.

* WINDS...Southwesterly wind gusts in excess of 40 to 50 mph over
  the peaks.

* ADDITIONAL DETAILS...Snow levels Thursday begining around 5500
  to 6500 feet lowering to 4000 to 5500 feet Friday. Significant 
  reductions in visibility are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

$$
309 
WWUS46 KSTO 172100
WSWSTO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sacramento CA
200 PM PDT Wed Mar 17 2021

...Snow returns to Northern California Thursday and Friday...

.A Pacific storm will bring periods of snow to the Coastal Range,
southern Cascades, and Sierra Nevada beginning Thursday and 
continuing into Friday. Travel delays and chain controls will 
impact mountain travel. Snow levels will start off on Thursday
around 4500 to 5500 ft in Shasta County and 5000 to 7000 ft in 
the Sierra. Cooler air on Thursday night/Friday will drop snow 
levels to around 3000 to 4500 ft in Shasta County and 4000 to 
6000 ft in the Sierra. Most accumulating snow will occur on
Thursday and Thursday night.

CAZ068-181500-
/O.UPG.KSTO.WS.A.0005.210318T1300Z-210320T0700Z/
/O.NEW.KSTO.WW.Y.0016.210318T1200Z-210320T0700Z/
Western Plumas County/Lassen Park-
200 PM PDT Wed Mar 17 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM THURSDAY TO
MIDNIGHT PDT FRIDAY NIGHT ABOVE 5000 FEET...

* WHAT...Snow expected. Plan on difficult travel conditions,
  including during the evening commute on Thursday. Total snow
  accumulations of 6 to 12 inches are expected above 5000 feet.
  Localized accumulations above 7000 feet may approach 2 feet. 

* WHERE...Western Plumas County/Lassen Park.

* WHEN...5 AM Thursday to midnight Friday night.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at
  times. Minor snow accumulations are possible below 5000 feet as
  snow levels drop Thursday night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

$$

CAZ069-181500-
/O.UPG.KSTO.WS.A.0005.210318T1900Z-210320T0700Z/
/O.NEW.KSTO.WW.Y.0016.210318T1800Z-210320T0700Z/
West Slope Northern Sierra Nevada-
200 PM PDT Wed Mar 17 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 11 AM THURSDAY TO
MIDNIGHT PDT FRIDAY NIGHT ABOVE 5500 FEET...

* WHAT...Snow expected. Plan on difficult travel conditions. Tree
  branches could fall as well. Total snow accumulations of 6 to 12
  inches are expected above 5500 feet. Localized accumulations 
  above 7000 feet may approach 18 inches.

* WHERE...West Slope Northern Sierra Nevada.

* WHEN...11 AM Thursday to midnight Friday night.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at
  times. Minor snow accumulations are possible below 5500 feet as
  snow levels drop Thursday night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

$$

CAZ013-063-181500-
/O.NEW.KSTO.WW.Y.0016.210318T1200Z-210319T0600Z/
Shasta Lake Area / Northern Shasta County-
Mountains Southwestern Shasta County to Western Colusa County-
200 PM PDT Wed Mar 17 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM TO 11 PM PDT
THURSDAY ABOVE 5000 FEET...

* WHAT...Snow. Plan on slippery road conditions, including during
  the evening commute on Thursday. Total snow accumulations of 5
  to 10 inches are expected above 5000 feet. Localized
  accumulations above 7000 feet may approach 18 inches.

* WHERE...Shasta Lake Area / Northern Shasta County and 
  Mountains Southwestern Shasta County to Western Colusa County.

* WHEN...5 AM to 11 PM Thursday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at
  times. Minor snow accumulations are possible below 5000 feet as
  snow levels drop late Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for wet snow means periods of wet snow
will cause primarily travel difficulties. Be prepared for snow
covered roads and limited visibilities, and use caution while
driving. The latest road conditions for the state you are calling
from can be obtained by calling 5 1 1.

$$

CAZ014-181500-
/O.NEW.KSTO.WW.Y.0016.210318T1200Z-210320T0700Z/
Burney Basin / Eastern Shasta County-
200 PM PDT Wed Mar 17 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM THURSDAY TO
MIDNIGHT PDT FRIDAY NIGHT ABOVE 5000 FEET...

* WHAT...Snow expected. Plan on slippery road conditions,
  including during the evening commute on Thursday. Total snow
  accumulations of 3 to 6 inches are expected above 5000 feet.
  Localized accumulations above 6000 feet may approach 10 inches.

* WHERE...Burney Basin / Eastern Shasta County.

* WHEN...5 AM Thursday to midnight Friday night.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this winter storm watch went out at Mar 16, 3:25 AM PDT, 10 hours 9 minutes earlier.

Area forecast discussion, Mar 16, 3:25 AM PDT, 10 hours 9 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
325 AM PDT Tue Mar 16 2021

.SYNOPSIS...
Dry weather today and Wednesday with chilly morning temperatures.
Precipitation chances return Thursday and Friday.

&&

.DISCUSSION...
Skies have cleared across the region other than stratus packed in
along the crest of the Sierra and in some of the mountain valleys
of the southern Cascades. North winds are holding temperatures in
the lower to mid 40s so far across the northern half of the
Sacramento Valley, but current readings are in the 30s to around
40 elsewhere in the valley.

Widespread valley frost is expected through most of the Central
Valley early this morning with most dew points in the mid 20s to
lower 30s, clear skies and generally light winds. Minimum temps
will likely drop into the upper 20s across the coldest portions of
the Central Valley. The far north end of the valley (Red Bluff
northward) will be a bit tricky as both LAV and MET guidance keeps
keeps minimum temperatures up there in the upper 30s and lower
40s with just enough north wind persisting (MFR-RDD gradient
remains between 5-6 mbs).

Dry and milder weather expected today and Wednesday and the ridge
presently over the eastern Pacific transits the area. Highs will
be considerably milder over the mountains, but the valley won't
mix completely beneath the subsidence inversion, so highs will
still remain a little below average for mid-March. With mainly
clear skies and light winds, another chilly night is expected
tonight with frost potential again in the Central Valley.

Little change with timing and strength of the Thursday/Friday
system. Most of the significant travel impacts will likely hold
until Thursday afternoon and Thursday night. Snow levels will be
higher than the most recent system, but the associated moisture
plume will be deeper (latest TPW satellite imagery shows the plume
being drawn northward over the Pacific east of Hawaii) with a
little higher QPF forecast, and 12-18 inches of snow accumulation
along the northern Sierra crest. Upper trough moves through Friday
with scattered showers and perhaps a few thunderstorms.

&&

.EXTENDED DISCUSSION (Saturday THROUGH Tuesday)...
Troughing will be set up over the west for the start of the
extended period. The main energy will be off to our east on
Saturday bringing mainly dry weather but a few mountain showers
will be possible come the afternoon. Short wave ridging will keep
things dry on Sunday. On Monday a short wave trough will drop into
the PacNW and dig into the region. This will bring the return of
a few light showers over the higher elevations for Monday.
Stronger upper level ridging will build in by the middle part of
next week. Below average highs will gradual warm to near average
and to above average by the middle part of next week. -CJM

&&

.AVIATION...
VFR condition the next 24 hours at the TAF sites. Northerly winds
shift southerly this afternoon and remain under 10 knots.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
Frost Advisory until 10 AM PDT this morning for Carquinez Strait
and Delta-Central Sacramento Valley-Motherlode-Northeast
Foothills/Sacramento Valley-Northern Sacramento Valley-Northern
San Joaquin Valley-Southern Sacramento Valley.

&&

Nearby

Winter Storm Watches in California, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.